Tornadoes · United States · Iowa · 2021

EF1 tornado, Fuller Fld Arpt, Iowa, December 15, 2021

This EF1 tornado ran 4.0 miles across Dickinson County on December 15, 2021, touching down at 5:39 PM CST and reaching 50 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 15, 2021
Touchdown
5:39 PM CST (23:39 UTC)
Lifted
5:43 PM CST (23:43 UTC)
On the ground
4 minutes
Path length
4.0 miles (6.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Dickinson County
Touchdown point
43.265, -95.088
Lift-off point
43.322, -95.087
Record number
2112151739-02

The damage survey

7 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Pictures of damage via EM.
  • Portion of south-facing roof lifted on home. Destroyed outbuilding north of house. Pictures of damage via EM.
  • Drone video from county EM shows weak ground scouring in field.
  • Numerous trees down in Spencer.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An unprecedented storm system lifted across the central Plains from December 15 into the early hours of December 16. Kinematic fields were at the top of the climatological distributions, leading to extreme wind shear in the lowest levels. Ahead of the system, record high temperatures with surface dew point values into the 50s and lower 60s surged toward northwest Iowa and resulted in instability not typically found in December.||A serial derecho developed across Nebraska and Kansas during the early afternoon and raced to the northeast toward Iowa and Minnesota, with widespread damaging wind and a few tornadoes. The first Storm Prediction Center moderate risk, as well as severe thunderstorm and tornado warnings during December, were issued for the Sioux Falls warning area. There was even remaining snow cover in parts of northwest Iowa north of Highway 18 and into southwest Minnesota as the severe storms evolved during the afternoon and evening hours.||As the cold front swung through the area behind the convective line, 60 to 75 mph winds aloft were mixed to the surface and resulted in a few synoptic wind gusts up to hurricane force. Some light wintry precipitation also fell during the transition toward the much colder air, which led to flash freezing as temperatures fell as much as 40 degrees during the overnight hours.

A tornado spun up 3 miles east-northeast of Fostoria one-half mile south of 260th Street east of 250th Avenue. The tornado tracked north just east of 250th Avenue, and snapped several power poles along 260th and 250th Streets. Two farms between 250th and 240th Streets were struck by the tornado, which peeled back the roof of an outbuilding and damaged several large trees. The most significant damage occurred along 235th Street where a portion of the south-facing roof was removed from a house and an outbuilding to the north of the house was destroyed. The tornado tracked through open fields for another mile before it lifted 2 miles east of Milford. The average path width was 25 yards and the maximum estimated wind speed was 100 mph. Property damage costs are a rough estimate.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 19:23 UTC and running to 00:11 UTC.

Issued (UTC)ExpiredProductOffice
08:56 UTC15:00 UTCDense Fog AdvisoryFSD
18:00 UTC08:46 UTCHigh Wind WarningFSD
19:23 UTC00:11 UTCTornado WatchFSD
23:29 UTC00:15 UTCSevere Thunderstorm WarningFSD
03:05 UTC08:48 UTCWinter Weather AdvisoryFSD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:28 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Dec 15, 5:36 PM CST, 3 minutes earlier.

Area forecast discussion, Dec 15, 5:36 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
536 PM CST Wed Dec 15 2021

.SHORT TERM...(This Evening through early Thursday Morning)
Issued at 248 PM CST Wed Dec 15 2021

A SIGNIFICANT AND RARE EVENT FOR MID DECEMBER REMAINS ON TRACK

Let's jump right into it shall we? Early afternoon satellite imagery
showing an ACCAS field moving northeastwards into the area, and is a
great indicator of the mid-level instability that we currently have
in place across the region. Also on satellite, the leading edge of
the surface low can clearly be seen as it is lighting up a line of
showers and thunderstorms across south-central Nebraska as of ~1:15
PM. Expect this line to reach the Sioux City area right around 4 PM,
which will continue tracking northeastwards towards south central
Minnesota by around 6 PM.

With around 1000 J/kg of CAPE to work with, 50-80 knots of shear,
and 200-300 (m^2 s^-2) of ESRH, a line of thunderstorms currently
over central Nebraska are expected with embedded tornadoes possible.
Have collaborated and issued a tornado watch, and includes areas
along a line from Ponca, NE & Sioux City, IA out towards Jackson, MN
and Spencer, IA. While tornadoes are possible, the more confident
threat is for strong damaging winds as strong as 70 to 80 mph.
Severe Thunderstorm Warnings and Tornado Warning have already been
issued across central Nebraska, so please take these storms and
their warnings seriously.

For areas west of the main line of storms, showers and thunderstorms
are possible for the remaining afternoon hours before the inverted
trough reaches the area bringing cooler air along with it. This will
bring a changeover from rain to a wintry mix, where an hour or two
of rain/freezing rain/snow will be possible, before the switch all
to snow takes place as we head into the evening hours. The other
thing to watch this afternoon is the strong synoptically driven wind
gusts, which will begin to impact areas along the MO River Valley by
later this afternoon.

For the evening hours, the non-convective related winds will
continue to strengthen as the surface low and mid-level low move
across the area, with the southern periphery mixing down 60 to 80
knot winds. This will result in fairly widespread 60 to 70 mph wind
gusts down at the surface, with advisory level winds lingering
around past midnight. Might need to issue a wind advisory after the
high wind warning expires at 3 AM, but will hold off for now to
avoid confusion.

Winter weather wise, the transition to snow will continue to take
place during the evening hours, though no ice accumulations are
expected. Snowfall amounts have been increased slightly on the
backside of the low as some frontogenesis will likely lead to some
banding to take place, but again as this system is moving so quickly
snowfall accumulations will overall remain light, though a couple
locations could pick up a quick 1 to 2 inches. Due to the falling
snow and HREF probabilities showing a quick moving area of around 1
inch per hour snowfall rates very likely leading to reduced
visibilities, have expanded the Winter Weather Advisory to increase
awareness of this threat. The other threat tonight will be a flash
freeze event with all of this snowmelt and rainfall, so be vigilant
if you're traveling tonight.

.LONG TERM...(Thursday Morning through Wednesday)
Issued at 248 PM CST Wed Dec 15 2021

Thursday will likely remain a little breezy with seasonal
temperatures, with our next chance for light snow occurring on
Friday for areas along and north of the Highway 14 corridor. With
severe convection knocking on our southern counties, long term
discussion is ended early to focus on the current threats.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 536 PM CST Wed Dec 15 2021

Showers and scattered thunderstorms are moving their way through the
area, with the line of strong/severe thunderstorms currently in
central Iowa and moving into south-central Minnesota. Locations well
west of I-29 have switched over to snow, with the rest of the rain
switching over to snow throughout the evening hours. Strong winds
will be ramping up throughout the evenings hours, with widespread 50-
70 mph winds expected before winding down slowly after midnight.
IFR/LIFR cigs and visby's will remain likely through midnight,
turning MVFR for a couple hours before becoming VFR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until midnight CST tonight for SDZ050-063>071.

     Winter Weather Advisory until 3 AM CST Thursday for SDZ038>040-
     050-052>060-063-064.

     High Wind Warning until 3 AM CST Thursday for SDZ038>040-052>062.

MN...Winter Weather Advisory until 3 AM CST Thursday for MNZ071-072.

     High Wind Warning until 3 AM CST Thursday for MNZ071-072-080-081-
     089-090-097-098.

IA...High Wind Warning until midnight CST tonight for IAZ001>003-
     012>014-020>022-031-032.

NE...High Wind Warning until midnight CST tonight for NEZ013-014.

&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...APT
Hazardous weather outlook, Dec 15, 4:17 AM CST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
417 AM CST Wed Dec 15 2021

MNZ071-SDZ038>040-050-052>066-068-069-161030-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
417 AM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Dense fog in areas along and east of I-29 is expected to continue
through late morning. If traveling, be sure to slow down,
increase your following distance, and use your low beam
headlights.

Expect very strong winds to prevail this afternoon and evening,
with gusts as high as 60 to 70 mp at times. Wind direction will
initially be from the south-southwest, turning westerly late this
afternoon.

Otherwise, look for temperatures to quickly plummet below
freezing later this evening, resulting in a transition to snow.
Strong winds during this time will also continue to linger,
causing reduced visibilities to become common. While
central/south-central SD stands the best chance of seeing any
accumulations, could see snow fall as far east as I-29. Lastly,
may also see a flash freeze occur across portions of our area,
resulting in slippery travel conditions through the overnight
period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ067-070-071-161030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Lincoln-Union-
417 AM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Dense fog in areas along and east of I-29 is expected to continue
through late morning. If traveling, be sure to slow down,
increase your following distance, and use your low beam
headlights.

Expect very strong winds to prevail this afternoon and evening,
with gusts as high as 60 to 70 mp at times. Wind direction will
initially be from the south-southwest, turning westerly late this
afternoon. In addition to the overall windy conditions, there is
also a chance for strong to severe thunderstorms across portions
of NW Iowa and SW Minnesota during the late afternoon and early
evening. Damaging winds would be the primary hazard with storms,
but isolated tornadoes are also possible.

Otherwise, look for temperatures to quickly plummet below
freezing later this evening, resulting in a transition to snow.
May also see a flash freeze occur across portions of our area,
resulting in slippery travel conditions through the overnight
period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 15, 4:36 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TORNADO          3 ENE LAWTON            42.50N 96.13W
12/15/2021                   WOODBURY           IA   STORM CHASER

            REPORT OF POWER FLASHES FROM POWER LINES.

&&
Local storm report, Dec 15, 4:44 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     4 W BRONSON             42.40N 96.28W
12/15/2021                   WOODBURY           IA   STORM CHASER

            BUILDING DAMAGED. TIME ESTIMATED FROM RADAR.

&&

PS
Local storm report, Dec 15, 4:49 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     2 E LAWTON              42.48N 96.15W
12/15/2021                   WOODBURY           IA   LAW ENFORCEMENT

            POWER LINES DOWN ACROSS HWY 20. TIME
            ESTIMATED FROM RADAR.

&&

PS
Local storm report, Dec 15, 4:59 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     2 ENE LAWTON            42.49N 96.15W
12/15/2021                   WOODBURY           IA   STORM CHASER

            POLE SHED ROOF OFF WITH DEBRIS BLOWN INTO
            FIELD. TIME ESTIMATED FROM RADAR.

&&

PS
Local storm report, Dec 15, 5:07 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     KINGSLEY                42.58N 95.96W
12/15/2021                   PLYMOUTH           IA   PUBLIC

            ROOF TOWN OFF OF BUILDING. TIME ESTIMATED
            FROM RADAR.

&&

PS
Local storm report, Dec 15, 5:25 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     4 WSW LAKESIDE          42.60N 95.24W
12/15/2021  M51 MPH          BUENA VISTA        IA   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR.

&&

PS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

11.7 hours before the tornado, 210 km from the path. December 15, 2021.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -51, lifted condensation level 455 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-12-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 251 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-51 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.2 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

0.3 hours after it, 210 km from the path. December 16, 2021.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 633 joules per kilogram, CIN -55, lifted condensation level 770 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-12-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 443 square meters per square second, 0 to 6 km bulk shear 75 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-55 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
75 kt
0-1 km bulk shear
50 kt
0-1 km storm-relative helicity
443 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

The surface observations

Spencer (SPW), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:40 UTC150° 14 kt990.5
21:50 UTC150° 13 kt990.2
21:53 UTC6355150° 13 kt989.8
21:55 UTC150° 14 kt989.8
22:00 UTC150° 13 kt990.2
22:10 UTC150° 11 kt989.8
22:15 UTC150° 11 kt989.8
22:20 UTC150° 13 kt989.5
22:25 UTC140° 14 kt19989.5
22:30 UTC140° 13 kt989.2
22:35 UTC130° 11 kt988.5
22:40 UTC130° 14 kt988.1
22:45 UTC140° 15 kt987.8
22:50 UTC150° 16 kt988.1
22:53 UTC6455150° 16 kt988.1
22:55 UTC150° 15 kt987.8
23:00 UTC150° 15 kt987.5
23:05 UTC140° 16 kt986.8
23:10 UTC140° 15 kt986.5
23:15 UTC140° 15 kt21986.1-RA
23:21 UTC6456130° 15 kt985.4-TSRA
23:25 UTC150° 20 kt32986.1-RA
23:30 UTC160° 16 kt21986.5+RA
23:32 UTC6357200° 19 kt37986.1+TSRA
23:34 UTC6257230° 31 kt47986.1+TSRA SQ
23:35 UTC 22 kt986.1+RA SQ
23:41 UTC6154200° 23 kt47986.8-TSRA SQ
23:45 UTC180° 18 kt986.1-RA
23:45 UTC5951180° 18 kt36986.1-TSRA
23:50 UTC180° 20 kt24986.8-RA
23:53 UTC5448180° 21 kt28986.8VCTS -RA
00:00 UTC170° 21 kt27987.1
00:02 UTC5347170° 23 kt32987.1
00:05 UTC170° 21 kt26987.1
00:10 UTC180° 18 kt986.8-RA
00:25 UTC160° 14 kt985.1-RA
00:30 UTC140° 15 kt984.8-RA
00:35 UTC150° 15 kt984.4
00:40 UTC160° 14 kt984.1
00:45 UTC160° 18 kt24984.4
00:50 UTC160° 17 kt22984.1
00:53 UTC5044160° 19 kt984.1
00:55 UTC160° 20 kt24984.1
01:00 UTC160° 22 kt27984.4
01:05 UTC160° 20 kt984.1
01:10 UTC160° 21 kt28984.1
01:15 UTC170° 22 kt984.1
01:20 UTC160° 22 kt29983.7
01:25 UTC170° 22 kt29983.7
01:30 UTC170° 22 kt27983.7
01:35 UTC 22 kt983.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sioux Falls radar (KFSD), 136 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:04 UTCTSTM WND DMGLarrabeeCherokee, IADAMAGE TO MACHINE SHEDS AND SOME ROOFS DAMAGE. TIME ESTIMATED FROM RADAR.
23:10 UTCTSTM WND DMG2 Sse SutherlandO'Brien, IADESTROYED BUILDING BLOCKING HIGHWAY 10 SOUTH OF SUTHERLAND. TIME ESTIMATED FROM RADAR.
23:11 UTCTSTM WND DMGSutherlandO'Brien, IALARGE TREE BRANCH DOWN IN TOWN. TIME ESTIMATED FROM RADAR.
23:25 UTCTSTM WND DMG3 E RoyalClay, IALARGE PINE TREE BLOW DOWN. TIME ESTIMATED FROM RADAR.
23:31 UTCTSTM WND DMG1 Sse SpencerClay, IATREES DOWN IN TOWN. TIME ESTIMATED FROM RADAR.
23:33 UTCTSTM WND GST 543 Wnw SpencerClay, IA
23:35 UTCTSTM WND GST 608 Wsw MilfordDickinson, IA
23:40 UTCTSTM WND DMG4 Ene FostoriaDickinson, IAROOF GONE OFF OF A LARGE SHED, 2-3 TREES UPROOTED AND SEVERAL POWER POLES WERE KNOCKED DOWN. TIME ESTIMATED FROM RADAR.
23:42 UTCTSTM WND DMG3 Ne AyrshirePalo Alto, IAEXTENSIVE BUILDING DAMAGE TO THE NORTHEAST OF AYRSHIR.
23:45 UTCTSTM WND DMG2 Ese RuthvenPalo Alto, IAHOG BUILDING COMPLETELY DESTROYED.
23:45 UTCTSTM WND DMG2 Se GraettingerPalo Alto, IADAMAGE TO OUTBUILDING AND TREES UPROOTED. TIME ESTIMATED FROM RADAR.
23:49 UTCTSTM WND DMG1 E Spirit LakeDickinson, IAPOWER POLES DOWN IN TOWN. TIME ESTIMATED FROM RADAR.
23:52 UTCTSTM WND DMGSuperiorDickinson, IALARGE BRANCHES DOWN AND SHINGLES OFF OF ROOF. GARAGE BLOWN OFF OF FOUNDATION. TIME ESTIMATED FROM RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of December 15, 2021

124 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 151:27 PM CSTEF0Kearney, NE11.0150$700,000
December 151:29 PM CSTEF0Franklin, NE13.4100$700,000
December 151:33 PM CSTEF0Kearney, NE7.1120$350,000
December 151:44 PM CSTEF1Webster, NE14.8180$400,000
December 151:53 PM CSTEF1Adams, NE8.6150$400,000
December 152:03 PM CSTEF0Adams, NE7.260$302,000
December 152:11 PM CSTEF1Hamilton, NE12.9400$500,000
December 152:26 PM CSTEF1Hamilton, NE12.0400$500,000
December 152:35 PM CSTEF1Polk, NE7.5350$400,000
December 153:03 PM CSTEF1Platte, NE0.830
December 153:04 PM CSTEF2Platte, NE2.7502
December 153:11 PM CSTEF2Saline, NE23.770
December 153:27 PM CSTEF1Colfax, NE1.530
December 153:31 PM CSTEF2Cuming, NE6.3100
December 153:37 PM CSTEF1Cuming, NE4.850
December 153:37 PM CSTEF1Cuming, NE1.850
December 153:41 PM CSTEF1Cuming, NE0.450
December 153:41 PM CSTEF1Saunders, NE16.6100
December 153:44 PM CSTEF2Cuming, NE11.2200
December 153:46 PM CSTEF1Saunders, NE0.7100
December 153:51 PM CSTEF1Cuming, NE11.220
December 153:55 PM CSTEF2Cass, NE3.320
December 154:05 PM CSTEF1Otoe, NE0.1200
December 154:05 PM CSTEF1Pawnee, NE0.220
December 154:06 PM CSTEF0Pawnee, NE2.220
December 154:06 PM CSTEF2Cass, NE3.6150
December 154:07 PM CSTEF1Pawnee, NE0.8100
December 154:09 PM CSTEF2Cass, NE2.6200
December 154:14 PM CSTEF1Mills, IA10.0100
December 154:15 PM CSTUnratedWoodbury, IA0.820
December 154:16 PM CSTEF0Pottawattamie, IA0.930
December 154:20 PM CSTEF1Woodbury, IA4.675$250,000
December 154:24 PM CSTEF2Pottawattamie, IA2.350
December 154:25 PM CSTEF2Woodbury, IA8.4100$500,000
December 154:31 PM CSTEF1Mills, IA0.650
December 154:31 PM CSTEF2Pottawattamie, IA6.775
December 154:34 PM CSTEF1Pottawattamie, IA9.650
December 154:35 PM CSTEF1Woodbury, IA4.375$200,000
December 154:39 PM CSTEF1Plymouth, IA3.775$50,000
December 154:42 PM CSTEF1Ida, IA13.075$200,000
December 154:48 PM CSTUnratedCrawford, IA4.450
December 154:49 PM CSTEF2Cass, IA27.1100$350,000
December 154:58 PM CSTEF0Ida, IA2.950$75,000
December 154:59 PM CSTEF1Cherokee, IA11.2250$1.0 million
December 155:00 PM CSTUnratedCherokee, IA1.850
December 155:00 PM CSTEF1Cass, IA11.480$100,000
December 155:01 PM CSTEF1Buena Vista, IA6.475$200,000
December 155:05 PM CSTEF1Cherokee, IA3.875$250,000
December 155:07 PM CSTEF1Buena Vista, IA6.9150$100,000
December 155:08 PM CSTEF1O'Brien, IA3.9100$50,000
December 155:10 PM CSTEF1Guthrie, IA11.470$100,000
December 155:13 PM CSTEF2Sac, IA17.6100$150,000
December 155:14 PM CSTEF2Guthrie, IA19.7100$450,000
December 155:18 PM CSTEF2Buena Vista, IA4.8100$250,000
December 155:19 PM CSTEF1Carroll, IA9.780$80,000
December 155:21 PM CSTEF2Guthrie, IA30.0300$470,000
December 155:27 PM CSTEF2Guthrie, IA23.4150$801,000
December 155:29 PM CSTEF2Greene, IA5.5100$1.2 million
December 155:32 PM CSTEF2Greene, IA5.8100$500,000
December 155:34 PM CSTUnratedCalhoun, IA1.340

All 125 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.